New Hampshire, 2014Flash Flood in New Hampshire, July 4 to 5, 2014
July 4 to 5, 2014 · NWS GYX · 1 event in 1 county or zone
A warm and humid air mass in advance of a cold front produced heavy showers and thunderstorms during the evening of July 4th. Rainfall rates of 2 inches per hour produced flooding along Eastman Brook in Woodstock.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm and humid air mass in advance of a cold front produced heavy showers and thunderstorms during the evening of July 4th. Rainfall rates of 2 inches per hour produced flooding along Eastman Brook in Woodstock. Several people were trapped by flood waters for a time.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 4, 7:35 PM EST, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 4, 7:35 PM EST, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
835 PM EDT FRI JUL 4 2014
.SYNOPSIS...
HURRICANE ARTHUR WILL MOVE NORTHEASTWARD OFF THE MID ATLANTIC
COAST TODAY AND INTO THE CANADIAN MARITIMES LATE TONIGHT OR
SATURDAY MORNING. HEAVY RAIN WILL FALL ALONG THE COAST OVERNIGHT.
NORTHERLY WINDS WILL STRENGTHEN ON SATURDAY BEHIND THE STORM.
HIGH PRESSURE WILL MOVE SOUTH OF THE REGION ON SUNDAY. A SLOW MOVING
COLD FRONT WILL APPROACH FROM CANADA MONDAY NIGHT THROUGH WEDNESDAY
AS A SERIES OF WEAK LOWS TRAVEL ALONG THE BOUNDARY. THIS WILL RESULT
IN UNSETTLED WEATHER WITH A PROLONGED PERIOD OF SCATTERED SHOWERS
AND THUNDERSTORMS. THE FRONT WILL PUSH THROUGH ON THURSDAY PRODUCING
MORE SHOWERS AND THUNDERSTORMS. HIGH PRESSURE BRINGS WILL FINALLY
BRING FAIR WEATHER ON FRIDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
825 PM...ON THE WHOLE...FORECAST THINKING IS UNCHANGED WITH
HEAVIEST RAIN EXPECTED THROUGH ABOUT 04-06Z ACROSS THE WRN 2/3 OF
THE CWA...AND LINGERING HEAVY RAIN THRU 09-12Z OVER MID-COAST.
QPFS LOWERED A BIT IN THE NW ZONES. SHOULD SEE N-NW WINDS BEGIN TO
PICK UP AFTER MIDNIGHT...BUT STRONGEST WILL HOLD OFF UNTIL AFTER
SUNRISE.
PREVIOUSLY...HURRICANE ARTHUR CONTINUES TO MOVE UP THE NORTHEAST
COAST THIS AFTERNOON... AND SHOULD TRACK OFFSHORE OF CAPE COD THIS
EVENING. MEANWHILE... A COLD FRONT PUSHED ACROSS NEW HAMPSHIRE AND
HALF OF WESTERN MAINE BEFORE STALLING NEAR PORTLAND/LEWISTON. RAIN
CONTINUES TO SPREAD ACROSS NEW HAMPSHIRE AND WESTERN MAINE
ASSOCIATED WITH A DEFORMATION ZONE BETWEEN AIR BEING PULLED
NORTHEASTWARD ALONG THE FRONT AND SOUTHWARD INTO HURRICANE ARTHUR.
IN ADDITION... AN OUTER BAND FROM HURRICANE ARTHUR IS DRIFTING
NORTHWARD THROUGH THE SOUTHEAST NEW ENGLAND COAST AND THROUGH THE
GULF OF MAINE... WITH SCATTERED THUNDERSTORMS EMBEDDED IN THE
BAND. THIS IS WHERE THE HEAVIEST RAIN IS OCCURRING NOW AND IS
EXPECTED TO OCCUR OVERNIGHT. THIS BAND WILL LIKELY PUSH TO THE
NORTHWEST AND MAKE IT TO THE COAST OF MAINE THIS EVENING.
ARTHUR WILL MAKE A TURN TO THE NORTH AS IT PASSES TO OUR EAST...
TRACKING GENERALLY TOWARD NOVA SCOTIA. BUT THE TURN TO THE NORTH
WILL ALLOW THE OUTER BANDS TO AFFECT THE MIDCOAST REGION LONGER
WITH HEAVY RAIN CONTINUE UNTIL MORNING.
DO NOT EXPECT HIGH WINDS OR STORM SURGE WITH HURRICANE ARTHUR
ACROSS OUR FORECAST AREA. THE PRIMARY THREAT WILL BE THE HEAVY
RAIN. FLASH FLOOD WATCH CONTINUES UNTIL MORNING WHEN RAIN SHOULD
FINALLY COME TO AN END.
ONE CONCERN ABOUT HEAVY RAIN POTENTIAL IS MUCH LOWER DEW POINTS
BEING ADVECTED INTO THE AREA ON THE NORTHERLY WINDS BEHIND THE
FRONT AND ON THE NORTH SIDE OF ARTHUR (AS THE FRONT BEGINS TO
MERGE WITH ARTHUR). DEW POINTS WILL BE FALLING THROUGH THE 50S
TONIGHT IN SPITE OF THE RAIN... WITH TEMPERATURES FALLING ALONG
WITH THEM. THIS WILL LIMIT TOTAL RAINFALL POTENTIAL... BUT
BOUNDARY BETWEEN THE COOLER/DRIER AIR AND THE WARM/MOIST AIR WITH
ARTHUR WILL BE THE FOCUS FOR THE HEAVIEST RAINFALL. THUS THE FLASH
FLOOD WATCH CONTINUES FOR THE AREAS MOST LIKELY TO BE AFFECTED BY
THIS FEATURE.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
ARTHUR MOVES EAST ON SATURDAY WITH ANY LINGERING RAIN IN THE
MIDCOAST ENDING EARLY IN THE MORNING. THE STRONG PRESSURE GRADIENT
LEFT IN ITS WAKE WILL CAUSE GUSTY NORTHERLY WINDS DURING THE DAY.
GUSTS TO 30 MPH ARE POSSIBLE. EXPECT DRY CONDITIONS AND
TEMPERATURES TOPPING OUT MAINLY IN THE 70S.
WINDS SUBSIDE A BIT SATURDAY NIGHT AND TEMPERATURES FALL INTO THE
50S. MAY SEE A FEW 40S IN NORTHERN VALLEYS AS DRY AIR ALLOWS THE
LOW LEVELS TO RADIATE BETTER.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
HIGH PRESSURE MOVES S OF THE REGION ON SUNDAY. THE HIGH STAYS WELL
OUT TO SEA AS A SLOW MOVING COLD FNT APPROACHES FROM CANADA MONDAY
THRU WEDNESDAY. THE UPPER LVL FLOW IS CYCLONIC OVER THE ERN HALF OF
THE U.S. AND CANADA AS A SERIES OF SHORT WAVE TROFS MOVE THRU THIS
LONG WAVE TROF. THIS PRODUCES A SERIES OF WEAK LOWS THAT WILL TRAVEL
E NE ALONG THE SFC FNT AND KEEP IT FROM PUSHING THRU THE FCST AREA.
THE SW FLOW OF VERY WARM, MOIST AND UNSTABLE AIR WILL HELP GENERATE
SCT SHRA AND TSTMS AHEAD OF THE FNT AND WEAK LOWS. FINALLY THE LAST
AND ALSO THE STRONGEST SHORT WAVE TROF MOVES THRU ERN CANADA ON
THURSDAY DRIVING THE SFC FNT THRU THE FCST AREA. SCT SHRA AND TSTMS
WILL CONT THURSDAY WITH DRY WX FOLLOWING THE FNT FOR THURSDAY NGT.
HIGH PRESSURE BUILDS IN FROM THE W ON FRIDAY AS UPPER LVL HEIGHTS
RISE. THE HIGH WILL BRING FAIR, DRY AND LESS HUMID WX.
USED A BLEND OF VARIOUS MODELS...HPC GUIDANCE...PREVIOUS FCST FOR
PERSISTENCE AND CLIMATOLOGY FOR THE LONG TERM FCST.
&&
.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
SHORT TERM...
MANY TERMINALS HAVE REMAINED VFR FOR MOST OF THE DAY IN SPITE OF
THE RAIN... BUT EXPECT COASTAL LOCATIONS TO DETERIORATE AS HEAVIER
BANDS FROM HURRICANE ARTHUR ARRIVE THIS EVENING. SHOULD SEE A
QUICK IMPROVEMENT TO VFR BY TOMORROW MORNING... BUT THERE WILL BE
NORTHWEST WINDS GUSTING TO ABOUT 25 OR 30 KT.
LONG TERM /SUNDAY THROUGH WEDNESDAY/...VFR SUNDAY. UNSETTLED WX
WITH SCT SHRA/TSTMS MONDAY THRU WEDNESDAY PRODUCING MVFR/IFR
CONDITIONS AT TIMES.
&&
.MARINE...
SHORT TERM...
HURRICANE ARTHUR WILL PASS TO THE EAST... AND NORTHERLY FLOW
AROUND THE SYSTEM WILL INCREASE TO GALE STRENGTH ACROSS MUCH OF
THE GULF OF MAINE. GALES SHOULD SUBSIDE ON SATURDAY WITH WAVE
HEIGHTS STAYING HIGH THROUGH SATURDAY NIGHT.
LONG TERM /SUNDAY THROUGH WEDNESDAY/...PROLONGED SW FLOW AHEAD OF
A SLOW MOVING CANADIAN FNT WILL LIKELY PRODUCE SCA CONDITIONS OVER
THE OPEN WATERS...WIND GUSTS AND SEAS...DEVELOPING SUNDAY AND
CONTINUING THRU TUESDAY. THE PRESSURE GRADIENT LETS UP TUESDAY NGT
AND WEDNESDAY WITH WINDS LIKELY DROPPING BELOW SCA LEVELS. DUE TO
THE PERSISTENT SW FLOW SEAS WILL LIKELY TAKE LONGER TO SUBSIDE
BELOW SCA LEVELS. THE PROTECTED BAYS WILL LIKELY SEE WINDS AND
SEAS STAY MOSTLY BELOW SCA LEVELS.
&&
.HYDROLOGY...
EXPECTING 1 TO 4 INCHES OF RAIN WITH HURRICANE ARTHUR... WHICH MAY
CAUSE FLASH FLOODING. HEAVIEST RAIN WILL BE OVER THE MIDCOAST
REGION. IT IS POSSIBLE THAT SOME OF THE PRIMARY RIVERS ACROSS THE
MIDCOAST AREA COULD SEE SIGNIFICANT RISES BY SATURDAY MORNING.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR MEZ012>014-
018>028.
HIGH SURF ADVISORY FROM 8 AM TO 8 PM EDT SATURDAY FOR
MEZ023>028.
NH...FLASH FLOOD WATCH UNTIL 6 AM EDT SATURDAY FOR NHZ004-006-
008>010-013-014.
HIGH SURF ADVISORY FROM 8 AM TO 8 PM EDT SATURDAY FOR NHZ014.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM EDT
SATURDAY FOR ANZ153.
GALE WARNING FROM 3 AM TO NOON EDT SATURDAY FOR ANZ150>152-154.
&&
SYNOPSIS...
NEAR TERM...CEMPA
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...Hazardous weather outlook, Jul 4, 2:39 PM EST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
339 PM EDT FRI JUL 4 2014
ANZ153-051945-
CASCO BAY-
339 PM EDT FRI JUL 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ150>152-154-051945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
339 PM EDT FRI JUL 4 2014
...GALE WARNING IN EFFECT FROM 3 AM TO NOON EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PENOBSCOT BAY...THE COASTAL
WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL
WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL
WATERS FROM STONINGTON ME TO PORT CLYDE ME.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
GALE WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ012>014-018>022-NHZ004-006-008>010-013-051945-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
NORTHERN CARROLL-SOUTHERN CARROLL-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-
339 PM EDT FRI JUL 4 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ007>009-NHZ001>003-005-007-051945-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-NORTHERN COOS-
SOUTHERN COOS-NORTHERN GRAFTON-SOUTHERN GRAFTON-SULLIVAN-
339 PM EDT FRI JUL 4 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MEZ023>028-NHZ014-051945-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO-
COASTAL ROCKINGHAM-
339 PM EDT FRI JUL 4 2014
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...HIGH SURF ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND
SOUTHEASTERN NEW HAMPSHIRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH SURF ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Grafton
- When
- July 4, 8:54 PM EST to July 5, 12:00 AM EST
- Where
- Grafton County, 1.47 mi E of Woodstock to 1.76 mi E of Woodstock
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 43.982, -71.651
Heavy showers and thunderstorms caused flash flooding along Eastman Brook in Woodstock. Several people were trapped by flood waters for a time.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in Puerto Rico, July 4, 20142 deaths · 2 events
- Wildfire in California, July 4, 2014$2.5 million · 1 event
- Lightning Strike in Florida, July 4, 2014$200,000 · 1 event
- Flash Flooding and Dust Storm in Nevada, July 4 to 8, 2014$77,000 · 57 kt wind · 17 events
- Lightning Strike in Colorado, July 4, 2014$50,000 · 1 event
- Tornadoes in Virginia, July 4, 2014$30,000 · EF0 · 2 events
- Flash Flooding and Damaging Wind in California, July 4 to 5, 2014$25,000 · 5 events
- Hail and Lightning Strike in Florida, July 4, 20141 injured · 0.88 in hail · 2 events
- High Wind and Heavy Rain in Maine, July 4 to 5, 201453 kt wind · 8 events
- Tropical Storm in North Carolina, July 4, 2014$10,000 · 7 events
- Hail and Damaging Winds in Nebraska, July 4, 20141.75 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 4, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536163.